Discussions that mention toprol

High & Low Blood Pressure board


Hi Fam,

Without meds - around 145/105 -- give or take. With meds - around 135/95 -- also give or take.

There have been times - on even more meds than I am taking now that it is been VERY HIGH -- 185/110 - which the Dr. attributes to stress and anxiety.... Hmmmmm - well it began spiking like that when I went on that 'generic' Toprol for about 20 days and then went back to the regular stuff. It also began creeping up when I was told to double my dose of inhaled steroids for asthma (that all happened at the same time). My primary physician INSISTS that the inhaled steroid I take (Flovent) would not cause my B/P to increase over only 67 days of being on the double dosage....

My Dr. seems to think that anxiety and stress are playing a HUGE ROLE in my high B/P - do you think anxiety/stress could cause it to be that high??? Once I started having the breathing problems with the generic Toprol (that STILL have not been rectified) - I have been experiencing A LOT of fear and anxiety.... Plus I have had a VERY stressful couple of years... But I am in weekly therapy....

Do you think I should be looking for an 'underlying' cause? My Kidney Function always comes out normal - and just got a blood test for my thryroid and it was normal. Would exercise bring it down enough so that I could go off the meds?

Thanks for all your help!!! Sorry to go on and on!!!;)
Hypertension is listed as a side effect of inhaled steriods according to the PDR for Nurses (8'). I guess the particular drug you are taking doesn't have that side effect, but I doubt it. I b/p just zoomed over 200 from a steriod skin cream in a matter of days.

Stress & anxiety go with the diagnosis of HBP. It's normal to be anxious when told that you probably have to take meds with the risk of side effects for the rest of your life plus that you may have a stoke or heart attack. Once one finds a drug or drugs that can be tolerated, things get easier.

I am surprised that Toprol didn't decrease your diastolic b/p more. It is usually easier to decrease the diastolic than the systolic. Beta blockers are usually the choice drugs for the diastolic.

I don't you what other tests the Dr. should do. I assume he has done the usually battery of tests. Fam